Montana, 2008

Hail in Montana, June 25, 2008

June 25, 2008 · NWS GGW · 3 events in 3 counties and zones

A lone severe thunderstorm developed on the Big Snowies in central Montana before moving into northeast Montana. More severe thunderstorms formed late in the evening in response to a strengthening low level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A lone severe thunderstorm developed on the Big Snowies in central Montana before moving into northeast Montana. More severe thunderstorms formed late in the evening in response to a strengthening low level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 25, 1:16 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 25, 1:16 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
216 PM MDT WED JUN 25 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
EXPECTED AFTERNOON CONVECTION TO OUR SOUTH HAS A CHANCE TO MOVE
INTO OUR SOUTHERN ZONES THIS EVENING. MODERATE OMEGA WITH A SURFACE
LOW OVER THE SOUTHEASTERN ZONES WILL SUPPORT THIS.

A STRONG SHORTWAVE DISTURBANCE OVER NORTHERN BRITISH COLUMBIA WILL
MOVE SOUTHEAST INTO ALBERTA THURSDAY...THEN NORTH DAKOTA/SOUTHERN
MANITOBA BY FRIDAY. AN ASSOCIATED FRONT WILL SWEEP THROUGH AN EXISTING
SURFACE TROUGH INITIATING STRONG CONVECTION...MAINLY OVER OUR
EASTERN ZONES AND NORTH DAKOTA THURSDAY AFTERNOON. WITH STRONG
FORCING FOR ASCENT...SURFACE BASED CAPE UP TO 2500 J/KG...AND
LIFTED INDEX VALUES TO -9C...CONVECTION WILL LIKELY GO SEVERE AS
A LARGE CELLS DEVELOP...POSSIBLY GENERATING DAMAGING HAIL. AS THE JET AT
THE BASE OF THE SHORTWAVE SWEEPS OVER THE AREA DURING THE
AFTERNOON...THE BUFKIT INVERTED V PROFILE SUGGESTS THE LIKELIHOOD
OF STRONG GUSTY WINDS ASSOCIATED WITH ANY STORM THAT DEVELOPS. THE
FRONT AND SURFACE TROUGH WILL SLIDE INTO NORTH DAKOTA THURSDAY
EVENING CARRYING THE STRONG CONVECTION WITH IT. THE UPPER LOW
CLOSES OFF THURSDAY NIGHT AND STACK UP OVER A CLOSED SURFACE LOW
IN MANITOBA...SO WILL MAINTAIN THE SLIGHT CHANCE POPS IN THE
NORTHEASTERN ZONES OVERNIGHT.

GFS AND NAM DIFFER A BIT ON THE PLACEMENT OF THE LOW CENTER WHICH
GENERATES A BIT OF UNCERTAINTY...ESPECIALLY FOR THURSDAY NIGHT
POPS THROUGH FRIDAY. WILL LEAN WITH GFS FOR NOW AND LET THE LATER
SHIFT TAKE ANOTHER LOOK WITH NEWER MODEL RUNS.

AS THE STORM MOVES TOWARDS THE GREAT LAKES REGION FRIDAY...A SURFACE
HIGH SLIDING EAST OVER MONTANA WILL HELP CLEAR OUT ANY REMAINING
WEATHER BY AFTERNOON...EXCEPT FOR POSSIBLE AFTERNOON CONVECTION
IN THE NORTHEASTERN ZONES. AN UPPER RIDGE WILL ESTABLISH ITSELF OVER
THE WEST COAST GIVING NE MT NORTHWEST FLOW ALOFT. THIS ALONG WITH
THE COOLER AIR BROUGHT IN BY THE SHORTWAVE TROUGH WILL TEND TO
TEMPER TMAX/MIN...RESULTING IN SLIGHTLY BELOW NORMAL TEMPERATURES
FOR THURSDAY NIGHT AND FRIDAY. AFTERNOON SURFACE PRESSURE GRADIENT
SHOULD BE STRONG ENOUGH TO GENERATE GUSTY WINDS WHICH COULD BE
REINFORCED BY STRONG 850MB WINDS FROM THE NW. THE POTENTIAL IS FOR
A LAKE WIND ADVISORY IS GOOD. SCT

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
SOME CHANGES TO THE EXTENDED GRIDS FOR THE AFTERNOON. MODELS
PERSIST IN BUILDING HIGH AMPLITUDE RIDGE OVER THE HIGH PLAINS
FOR THE WEEKEND. EARLY NEXT WEEK RIDGE BREAKS DOWN SLIGHTLY AND
AXIS SHIFTS EASTWARD. THIS WILL OPEN MONTANA TO MORE SOUTHWEST
FLOW ALOFT BY TUESDAY. EARLY PARTS OF THE PERIOD WILL BE HOT AND
DRY UNDER THE RIDGE...THEN COOLING WITH INCREASING CHANCES OF
THUNDERSTORMS RETURNING...WITH NEXT BEST CHANCE ON TUESDAY NIGHT.
EBERT

PREVIOUS LONG TERM DISCUSSION...LARGE SCALE PATTERN SHIFT REMAINS
IN THE CARDS THIS PERIOD THANKS TO AN EXPANSIVE FOUR CORNERS HIGH.
LATEST INDICATIONS REVEAL THIS RIDGE TO SERVE AS A SUBSTANTIAL
BLOCK TO THE MAIN THRUST OF IMPULSES EXITING THE EASTERN
PACIFIC...ALTHOUGH POTENTIAL DOES EXIST FOR PERIODIC WEAKENING OF
THE RIDGE ACROSS MONTANA. GIVEN LIMITED CONFIDENCE IN TIMING ANY
OF THESE DISTURBANCES THROUGH...HAVE KEPT INHERITED DRY FORECAST
INTACT UNTIL BETTER DETAILS EMERGE.

CONFIDENCE HOWEVER IN ABOVE AVERAGE TEMPERATURES IS HIGH THANKS TO
1000-500MB THICKNESSES CLIMBING TO AROUND 5800M BY SUNDAY. GIVEN
THESE VALUES...A NEARLY STATIONARY THERMAL LOW/TROF SHOULD RESIDE
OVER CENTRAL MONTANA ALMOST EVERY DAY THEREBY AIDING IN THE
CHANCES FOR SOME STORMS THERE AT TIMES. SHOULD THIS BE THE
CASE...VERY WEAK WIND FIELDS APPEAR TO RELEGATE MUCH OF THIS
ACTIVITY TO THE HIGHER TERRAIN WEST/SOUTHWEST OF THE CWA. MCZ

&&

.AVIATION...
VFR WITH WEAK HIGH PRESSURE OVER THE REGION. LIGHT NORTHWEST WINDS
WILL TURN EAST AS THE HIGH SLIDES INTO NORTH DAKOTA. MOST OF THE
FLAT AFTERNOON CUMULUS WILL DISSIPATE AROUND SUNSET. THE
EXCEPTION WILL BE IN THE SOUTHEAST WHERE A FEW THUNDERSTORMS WILL
PERSIST INTO THE EVENING. MORE WIDESPREAD THUNDERSTORM ACTIVITY IS
EXPECTED ON THURSDAY AFTERNOON AND EVENING. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 25, 3:01 AM MST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
401 AM MDT WED JUN 25 2008

MTZ016-017-021-022-059>061-261015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
401 AM MDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL TROUGH WILL COMBINE WITH A COLD FRONT FRONT TO
BRING A DEVELOPMENT OF THUNDERSTORMS TO THE AREA BY THURSDAY
AFTERNOON. SOME OF THESE COULD BE BRIEFLY SEVERE WITH THE
POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS. CONDITIONS SHOULD
IMPROVE BY THURSDAY EVENING AS THE SYSTEM MOVES TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-023>027-062-261015-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
401 AM MDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL TROUGH WILL COMBINE WITH A COLD FRONT FRONT TO
BRING A DEVELOPMENT OF THUNDERSTORMS TO THE AREA BY THURSDAY
AFTERNOON. SOME OF THESE COULD BE SEVERE WITH THE POSSIBILITY OF
LARGE HAIL AND DAMAGING WINDS. CONDITIONS SHOULD IMPROVE BY
THURSDAY NIGHT AS THE SYSTEM MOVES TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 138 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Petroleum

When
June 25, 2:32 PM MST
Where
Petroleum County, 9 mi NW of Winnett
Measured
0.88 in hail
Reported by
Public
Coordinates
47.092, -108.485

Hail, Prairie

When
June 25, 8:45 PM MST
Where
Prairie County, 0.84 mi NW of Terry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.790, -105.310

Hail, Daniels

When
June 25, 10:00 PM MST
Where
Daniels County, 8.98 mi S of Flaxville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.670, -105.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100450, 100451, 100452.